Colchicine-Induced Rhabdomyolysis: An Autopsy Case

    loading  Checking for direct PDF access through Ovid

Abstract

Colchicine is derived from Colchicum autumnale and Gloriosa superba and is used to treat acute gout and familial Mediterranean fever (FMF). Musculoskeletal adverse effects range from myopathy to rhabdomyolysis. An 18-year-old woman, with a 2-year history of FMF treated with colchicine, took 9 colchicine pills (4.5 mg) to relieve severe abdominal pain. On the sixth day of hospitalization, the patient's condition worsened, and she died. As this was a case of fatal poisoning, a forensic autopsy was performed, and the cause of death was determined to be complications of muscle destruction due to colchicine intoxication with the findings of myocytolysis, positive antimyoglobin antibody staining kidney tubules. Colchicine toxicity begins with gastrointestinal symptoms. Multiorgan effects follow the gastrointestinal effects. Serious outcomes of colchicine toxicity are rhabdomyolysis, bone marrow suppression, and disseminated intravascular coagulation. In chronic diseases that require lifelong treatment with medications, adverse effects can arise with long periods of use. Our patient had been treated for FMF with colchicine for 2 years but took too many colchicine pills to relieve her severe abdominal pain. Warning patients about the effects of high doses of drugs and providing information about their toxic effects and what to do “in case” of overuse could be lifesaving.

Related Topics

    loading  Loading Related Articles